Abrupt opium discontinuation has no significant triggering effect on acute myocardial infarction


    loading  Checking for direct PDF access through Ovid

Abstract

ObjectivesA deleterious effect of withdrawal symptoms due to abrupt discontinuation of opium on the cardiovascular system is one of the recent interesting topics in the cardiovascular field. The current study hypothesized that the withdrawal syndrome due to discontinuing opium might be an important trigger for the appearance of acute myocardial infarction.Methods and resultsEighty-one opium-addicted individuals who were candidates for cardiovascular clinical evaluation and consecutively hospitalized in the coronary care unit (CCU) ward of Shafa Hospital in Kerman between January and July 2009 were included in the study and categorized in the case group, including patients experiencing withdrawal symptoms within 6–12 h after the reduced or discontinued use of opium according to the Diagnostic and Statistical Manual of Mental Disorders-revised IV version (DSM-IV-R) criteria for opium dependence and withdrawal, and the control group, without opium withdrawal symptoms. The appearance of acute myocardial infarction was compared between the two groups using multivariable regression models. Acute myocardial infarction occurred in 50.0% of those with withdrawal symptoms and in 45.1% of patients without evidence of opium withdrawal (P = 0.669). Multivariable analysis showed that opium withdrawal symptoms were not a trigger for acute myocardial infarction adjusting for demographic characteristics, marital status, education level and common coronary artery disease risk profiles [odds ratio (OR) = 0.920, 95% confidence interval (CI) = 0.350–2.419, P = 0.866]. Also, daily dose of opium before reducing or discontinuing use did not predict the appearance of myocardial infarction in the presence of confounder variables (OR = 0.975, 95% CI = 0.832–1.143, P = 0.755).ConclusionWithdrawal syndrome due to abrupt discontinuation of opium does not have a triggering role for appearance of acute myocardial infarction.

    loading  Loading Related Articles